Alert archive / Idaho / Special Weather Statements in 2017

Special Weather Statement, NWS Pocatello, ID

February 21, 2017Fremont County, Madison County, Teton County, Idaho

NWS Pocatello, ID issued this special weather statement at Feb 21, 2017, 8:21 AM MST for Fremont County, Madison County, Teton County, Idaho. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 21, 2017, 8:21 AM MST (15:21 UTC)
Expired
Feb 21, 2017, 8:45 AM MST
In force
24 min
Issued by
NWS Pocatello, ID

Counties Fremont County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 143 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 8:27 AM MSTNON-TSTM WND GST 491 Nw Rexburg, IDASOS STATION REXBURG AIRPORT /RXE/.
Feb 21, 8:30 AM MSTNON-TSTM WND GST 527 S Hamer, IDMESONET STATION 6 S HAMER /ITD94/.
Feb 21, 8:35 AM MSTNON-TSTM WND GST 512 Nne Sugar City, IDMESONET STATION 1 NNE SUGAR CITY /ARLSUG/.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 3.4 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WWUS85 KPIH 211521
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
821 AM MST TUE FEB 21 2017
 
IDZ019-020-023-211545-
Caribou Highlands ID-Upper Snake Highlands ID-
Upper Snake River Plain ID-
821 AM MST TUE FEB 21 2017

...STRONG WINDS AND SMALL HAIL HEADING FOR TETON...FREMONT...CENTRAL 
JEFFERSON...NORTHEASTERN BONNEVILLE AND MADISON COUNTIES UNTIL 845 
AM MST...

At 815 AM MST, Doppler radar was tracking line of gusty winds near 
Teton, or 7 miles east of Rexburg, moving northeast. Small pea size 
hail is possible within this line as well.

Wind gusts up to 55 mph will be possible with this storm.

Locations impacted include...
Rexburg, Driggs, Ashton, Felt, Marysville, Victor, Sugar City, Teton,
Parker, Tetonia, Drummond, Egin, Ponds Lodge, St Anthony, Plano,
Chester, Last Chance, Island Park Reservoir, Ashton Reservoir and
Warm River.

LAT...LON 4356 11113 4376 11165 4380 11235 4442 11151
      4444 11110 4413 11109 4412 11105 4366 11105
TIME...MOT...LOC 1515Z 240DEG 49KT 4379 11165 

$$

NP/DMH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Feb 21, 2:29 AM MST, 5 hours 52 minutes earlier.

Area forecast discussion, Feb 21, 2:29 AM MST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
229 AM MST Tue Feb 21 2017

.SHORT TERM...Today through Thursday night.
Expect precipitation to continue today but likely not as heavy
with winter storm warnings continuing for central mountains and
upper Snake River Highlands near the Montana and Wyoming borders.
Another 3 to 6 inches of snow may fall in those regions. Lower
elevations will continue to see rain showers with isolated
thunderstorms possible this afternoon in all areas with
instability in place and cold frontal passage. Expect windy
conditions in the southern highlands and Snake River Plain and
Magic Valley with wind advisories in effect until 8 pm with gusts
over 40 mph expected. Snow levels will drop to valley floors
overnight but precipitation should mainly end other than very
light showers. Upper trof will approach Wednesday with snow
showers returning to all areas. Expect light accumulations
everywhere Wednesday through Thursday night with most likely snow
areas in Snake River Plain and southeast highlands. Generally 1
to 4 inches of snow are possible everywhere in this time frame.
GK

.LONG TERM...Friday through next Tuesday. Both the GFS and ECMWF
appear to be trending further off shore as the next trough drops
south across WRN Canada into the NW coastal waters Friday afternoon
which leaves SE Idaho falling between an exiting wave to the east
and a developing Low to the WNW. The low continues to drift SSW
Saturday as a backdoor Canadian trough settles south across the NRN
Rockies. The main change with this model cycle is that the low off
the California coast becomes invigorated and infused with sub-
tropical moisture Saturday night before lifting inland Sunday and
Monday with attending moderate to heavy precipitation. The models
also warm things up introducing a mix of rain and snow throughout
the Snake River Plain whereas previously we remained under a cold
trough. Gave this new wrinkle some space in the mix of the new
forecast and if the trend continues we can bump the precipitation
chance up even further. Drier and cooler NW flow breaks into the
region by Tuesday. Huston
&&

.AVIATION...A strong moist SW flow was present over SE Idaho early
this morning as a swath of moderate rain lifted north through the
Snake River Plain. Statistical guidance is indicating that the very
strong winds aloft will mix down toward the surface today especially
behind the advancing swath of precipitation. Instability showers
should return to the area this afternoon dying out by early evening.
Snake Plain terminals should see prevailing VFR conditions with
TEMPO MVFR CIGS in -SHRA this afternoon along with the strong winds.
KSUN is expected to remain at or below airfield minimums until later
this afternoon or evening when the instability helps mix things out.
Again, the models are showing a deep saturated layer over KDIJ and
remain of little help in preparing the terminal forecast. Would
expect some brief improvement this afternoon as the atmosphere
destabilizes but then filling back in with convection until partial
clearing late tonight. Huston
&&

.HYDROLOGY...Moderate precipitation amounts and mild low to mid
elevation temperatures the past several days have maintained and
potentially worsened low land flooding threat across the region.
Minidoka county has, in particular, seen increased low land
flooding. Will continue all low land flood headlines. With
significant rain expected overnight through tomorrow below 6500
feet, some of the flood advisory areas may see increased flooding.
These areas, to include Eastern Custer, Central Blaine, Jefferson,
Southeast Butte, Northwestern Bonneville, Western Madison, and
Southwest Caribou counties, may need to be upgraded to flood
warnings. Some rises have been seen in area creeks, and continuing
to see small responses on the rivers as well. Have also issued a
flood warning for Portneuf River at Pocatello with river forecasted
to rise to flood stage Tuesday morning. Current trend is to decrease
crest and shorten time the gage spends above flood stage. Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM MST this evening for IDZ017-020>022.

Winter Storm Warning until 3 PM MST this afternoon for IDZ018-
019-031.

&&

In the hours before

Special weather statement, Feb 21, 8:21 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
821 AM MST TUE FEB 21 2017

IDZ019-020-023-211545-
Caribou Highlands ID-Upper Snake Highlands ID-
Upper Snake River Plain ID-
821 AM MST TUE FEB 21 2017

...STRONG WINDS AND SMALL HAIL HEADING FOR TETON...FREMONT...CENTRAL
JEFFERSON...NORTHEASTERN BONNEVILLE AND MADISON COUNTIES UNTIL 845
AM MST...

At 815 AM MST, Doppler radar was tracking line of gusty winds near
Teton, or 7 miles east of Rexburg, moving northeast. Small pea size
hail is possible within this line as well.

Wind gusts up to 55 mph will be possible with this storm.

Locations impacted include...
Rexburg, Driggs, Ashton, Felt, Marysville, Victor, Sugar City, Teton,
Parker, Tetonia, Drummond, Egin, Ponds Lodge, St Anthony, Plano,
Chester, Last Chance, Island Park Reservoir, Ashton Reservoir and
Warm River.

LAT...LON 4356 11113 4376 11165 4380 11235 4442 11151
      4444 11110 4413 11109 4412 11105 4366 11105
TIME...MOT...LOC 1515Z 240DEG 49KT 4379 11165

NP/DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 8:54 AM MSTHigh Wind WarningPIH9 hr
Feb 21, 12:03 PM MSTAreal Flood WarningPIHFranklin, Oneida24 hr
Feb 21, 12:21 PM MSTAreal Flood WarningPIHBannock, Bingham, Caribou, Oneida, Power24 hr
Feb 21, 12:31 PM MSTAreal Flood AdvisoryPIHBonneville, Jefferson, Madison24 hr
Feb 21, 12:32 PM MSTSpecial Weather StatementPIHBingham43 min
Feb 21, 12:58 PM MSTAreal Flood AdvisoryPIHBannock, Power24 hr
Feb 21, 1:47 PM MSTWinter Weather AdvisoryPIH13 hr
Feb 21, 1:51 PM MSTSpecial Weather StatementPIHOneida24 min
Feb 21, 4:03 PM MSTAreal Flood WarningPIHCaribou66 hr

Nearby

Special Weather Statements in Idaho, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.